Trending

Why does radiation cause incontinence?

Why does radiation cause incontinence?

The radiation may irritate the external sphincter, urethra, and bladder during radiation therapy and for a short time after. This can lead to worsening incontinence that often improves in the weeks to months after completing radiation.

Does radiotherapy cause incontinence?

Sometimes pelvic radiotherapy can cause long-term changes to the way the bladder works. It may weaken the pelvic floor muscles and the valve that keeps the bladder closed. This means that small amounts of urine can leak out. This is called urine incontinence.

Why do you need a full bladder for radiotherapy?

The bladder and bowel are in close proximity to the prostate. By ensuring the bladder is full and the bowel is empty each day, we are able to keep the prostate in a consistent position for each radiotherapy treatment. This can reduce the exposure to those organs and reduce the possibility of side effects.

Can pelvic radiotherapy cause incontinence?

Pelvic radiotherapy can cause long-term changes to the way the bladder works. You may leak small amounts of urine. This is called urine incontinence.

How can I fill my bladder for radiation?

1 hour before your radiation treatment appointment each day, empty your bladder and drink 2 cups (500 mL) of water, clear fluids or juice. Finish drinking the liquid as quickly as you can. Do NOT empty your bladder until after your treatment is given each day.

Can a leaking bladder be a side effect of radiotherapy?

Leaking urine (incontinence) can be a side effect of pelvic radiotherapy. It means you might struggle to control your bladder and sometimes leak urine. It happens because radiotherapy can weaken the bladder muscles. Not everyone will experience this.

How to treat urinary incontinence after pelvic radiotherapy?

Urine can irritate the skin. If you have incontinence you will need to take extra care to look after the skin around your bottom. The most common treatment for urinary incontinence is to do exercises to strengthen the pelvic floor muscles. We have more information about pelvic floor exercises after pelvic radiotherapy.

What happens to the urethra after radiotherapy?

The urethra is the tube that carries urine from the bladder to the outside of the body. The side effects you get depend on the type of radiotherapy you have and whether you had any urinary problems before your treatment. If you have problems with your bladder before starting radiotherapy this can make them worse.

How does cancer increase the risk of urinary incontinence?

Some cancer treatments can raise your risk of urinary incontinence. These include: Radiation to the pelvic area can irritate the bladder. Cancer medications including chemotherapy can cause nerve damage, vomiting that puts stress on the bladder, irritation of the bladder, or hormone changes.

Urine can irritate the skin. If you have incontinence you will need to take extra care to look after the skin around your bottom. The most common treatment for urinary incontinence is to do exercises to strengthen the pelvic floor muscles. We have more information about pelvic floor exercises after pelvic radiotherapy.

Can you have bladder problems after radiation therapy?

Radiation therapy to the pelvis (including reproductive organs, the bladder, colon and rectum) can irritate the bladder and urinary tract. These problems often start several weeks after radiation therapy begins and go away several weeks after treatment has been completed.

Some cancer treatments can raise your risk of urinary incontinence. These include: Radiation to the pelvic area can irritate the bladder. Cancer medications including chemotherapy can cause nerve damage, vomiting that puts stress on the bladder, irritation of the bladder, or hormone changes.

The urethra is the tube that carries urine from the bladder to the outside of the body. The side effects you get depend on the type of radiotherapy you have and whether you had any urinary problems before your treatment. If you have problems with your bladder before starting radiotherapy this can make them worse.